Maryland, 2018Heat in Maryland, August 17, 2018
August 17, 2018 · NWS LWX · 1 event in 1 county or zone
Ridging at the surface and aloft led to hot and humid conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ridging at the surface and aloft led to hot and humid conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 17, 9:58 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 17, 9:58 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1058 AM EDT Fri Aug 17 2018
.SYNOPSIS...
A cold front will approach the area this evening, then slowly
cross the region over the weekend. The front will remain
stalled to our south Monday before lifting northward as a warm
front on Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Partly to mostly cloudy skies dominate at present as high
pressure slips away to the southeast and a cold front approaches
from the northwest. Earlier showers have dissipated though more
are approaching from WV.
This afternoon, a cold front continue moving towards us from
the west with additional showers and thunderstorms expected
to start developing over our area. Storms may start west of the
Blue Ridge in the afternoon hours and move east into the
evening. CAPE values will be between 1000 to 2500 J/kg with low
shear and marginal lapse rates. Thus, the risk of severe weather
is low, but not negligible. Precipitation may continue into the
overnight hours as the front approaches from the west.
Otherwise, temperatures today should rise into the 90s in most
of the region, but heat indices should stay just below heat
advisory thresholds (105 east, 100 west of the Blue Ridge) so no
advisories are planned. Lows tonight will drop into the 70s,
with 60s in the typically cooler spots.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The front will be just to our northwest early on Saturday and
over our CWA on Saturday night. This will enhance the
development of additional showers and thunderstorms over our
area. With PWAT values above 2 inches and slow moving storms,
there is again a threat of isolated flooding under strong
showers and storms. WPC has all our CWA under a Marginal Risk
for excessive rainfall on Saturday. With the front moving
slower, highs should be warmer than previously expected, with
some places possibly touching 90.
The front will slowly push south of our area Saturday night
into Sunday. Chance of showers and thunderstorms will continue
on Sunday, but most likely near the frontal boundary, however
pulses of energy aloft and troughing may allow for the
development of showers and thunderstorms throughout our area.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Sfc ridge will be in place Mon-Mon night providing fair
weather. Warm front will start lifting northward on Tue with
showers and t-storms spreading ewd from the Appalachians. There
will be plenty of lift and moisture to generate widespread
showers and storms. Wind profiles appear supportive of a
damaging wind threat, but threat will be tempered by poor mid-
level lapse rates (saturated profiles). As for a flooding
threat, the mid-upper level flow will be nearly perpendicular to
the sfc front and 0-6km mean wind will be close to 20 kt
indicating showers will be relative fast movers and not persist
over one same area for too long keeping flooding threat low. Sfc
front clears the area Tue night with rapid drying in its wake
bringing a taste of early fall weather for the second half of
next week.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
VFR all terminals at present. High pressure over the western
Atlantic will continue in control weather thru midday before a
cold front approaches in the afternoon/evening hours. Showers
and thunderstorms are possible during this time. Some strong
storms may produce brief periods of IFR/LIFR over the terminals.
Possible fog early Saturday morning over some terminals.
The front will linger near our area through the weekend keeping
the chance of afternoon showers and thunderstorms each day,
which may cause sub-VFR conditions at times.
Widespread showers and t-storms are anticipated Tue with flight
restrictions likely.
&&
.MARINE...
Wind gusts are remaining below Small Craft Advisory criteria at
this time but profiles suggest that mixing will allow for gusty
winds this afternoon ahead of an approaching front. Wind gusts
could reach 20 to 25 knots, with higher gusts possible near
thunderstorms. A Small Craft Advisory is in effect for this
afternoon/evening... Cannot rule out the possibility of Special
Marine Warnings.
The front will slowly cross the region Saturday and Sunday.
Wind gusts are expected to be lighter during this time, but
periods of gusty winds due to thunderstorms are possible, but
most like Saturday than Sunday.
SCA conditions possible Tue night into Wed. T-storms Tue may
require SMWs.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 10 AM EDT
Saturday for ANZ530>543.
&&
SYNOPSIS...LFR/RCM
NEAR TERM...IMR/RCM
SHORT TERM...IMR/RCM
LONG TERM...LFR
AVIATION...IMR/LFR/RCM
MARINE...IMR/LFR/RCMHazardous weather outlook, Aug 17, 6:24 AM EST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
724 AM EDT Fri Aug 17 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
724 AM EDT Fri Aug 17 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A severe thunderstorm with damaging wind gusts and large hail is
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Locally heavy rain with isolated to scattered incidents of
flooding are possible Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather via standard operating
procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
724 AM EDT Fri Aug 17 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A severe thunderstorm with damaging wind gusts and large hail is
possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Locally heavy rain with isolated to scattered incidents of
flooding are possible Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather via standard operating
procedures.
Heat, Southern Baltimore
- When
- August 17, 11:00 AM EST to 7:00 PM EST
- Where
- Southern Baltimore forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- ASOS
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
Heat indices were around 100 degrees. The Maryland Department of Health reported 1 fatality occurring during the week.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Alabama, August 17, 201812 injured · 1 event
- Hail and Damaging Winds in Oklahoma, August 17, 2018$300,000 · 1 in hail · 8 events
- Flash Flood in New Hampshire, August 17, 2018$100,000 · 1 event
- Flash Flooding in New Hampshire, August 17, 2018$85,000 · 2 events
- Flood and Damaging Winds in Massachusetts, August 17, 2018$28,000 · 50 kt wind · 7 events
- Flash Flooding and Damaging Winds in New York, August 17, 2018$2,000 · 50 kt wind · 26 events
- Damaging Winds in Virginia, August 17, 201850 kt wind · 22 events
- Flash Flood and Damaging Winds in Pennsylvania, August 17, 201854 kt wind · 22 events
- Hail and Damaging Winds in Pennsylvania, August 17, 2018$20,000 · 1.25 in hail · 7 events
- Damaging Winds in New York, August 17, 2018$16,000 · 61 kt wind · 5 events
- Hail and Damaging Wind in Colorado, August 17, 20181.75 in hail · 12 events
- Flash Flood and Damaging Winds in New Jersey, August 17 to 18, 201856 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777365.